Minnesota, 2014

Lightning Strike in Minnesota, July 25, 2014

July 25, 2014 · NWS MPX · 1 event in 1 county or zone

A lightning strike caused damage to a home in Rosemount, Minnesota during the morning of Friday, July 25th. The home suffered extensive damage as a result of the lightning strike and resultant fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A lightning strike caused damage to a home in Rosemount, Minnesota during the morning of Friday, July 25th. The home suffered extensive damage as a result of the lightning strike and resultant fire. No one was hurt during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 25, 5:02 AM CST, 43 minutes earlier.

Area forecast discussion, Jul 25, 5:02 AM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
602 AM CDT FRI JUL 25 2014

.UPDATED FOR 12Z AVIATION DISCUSSION...
ISSUED AT 556 AM CDT FRI JUL 25 2014

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 330 AM CDT FRI JUL 25 2014

EARLY MORNING THUNDERSTORMS CONTINUED TO DEVELOP ACROSS THE REGION
THIS MORNING FUELED BY THE VEERING WINDS ASSOCIATED WITH THE THETA_E
ADVECTION IN CONNECTION WITH THE LOW LEVEL JET. OVER THE NEXT FEW
HOURS THIS 40KT JET WILL BECOME MORE FOCUSED ACROSS SOUTHERN...AND
EVENTUALLY SOUTHEASTERN MN. AS A RESULT PRECIPITATION WILL CONTINUE
TO DEVELOP FOR THE NEXT FEW HOURS...BUT SHOULD GRADUALLY WANE
SHORTLY AFTER SUNSET AS IT ENTERS WESTERN WI.

EARLIER RUNS OF THE RAP MISSED THE PRECIP THAT DEVELOPED IN
NORTHEAST SD...SO IT IS NO SURPRISE THAT HIGHRES MODELS HAVE BEEN
STRUGGLING TO GET A HANDLE ON THE TWO AREAS OF PRECIP THAT DEVELOPED
EARLIER. AS A RESULT MOST OF THE RUNS HAVE BEEN ALL BUT DISCARDED.
THE 25.06HRRR HAS FINALLY CAUGHT UP AND IT SUPPORTS THE IDEA OF
CONTINUED CONVECTION THIS MORNING...BUT WITH A WEAKENING TREND AFTER
11Z. THE SEVERE WEATHER THREAT IS VERY LOW GIVEN THE DEEP STABLE
LAYER BENEATH THE ELEVATED CAPE...AND ONLY MARGINAL 30-35KTS OF
EFFECTIVE SHEAR.

LOOKING AHEAD...SKIES SHOULD CLEAR BEHIND THE MORNING PRECIP
YIELDING ANOTHER MUGGY AFTERNOON AS DEWPOINTS CLIMB BACK TO NEAR
70F. INCREASED TEMPS SLIGHTLY ACROSS WEST OF I35...AND RAISED
DEWPOINTS AS WELL. OVERNIGHT NORTHWESTERLY WINDS WILL PUSH A COLD
FRONT THROUGH THE REGION SENDING DEWPOINTS BACK INTO THE UPPER 50S
BY SATURDAY MORNING.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 330 AM CDT FRI JUL 25 2014

THE WEEKEND STARTS OUT ON A MILD NOTE...AS THE AREA REMAINS
SANDWICHED BETWEEN A SOUTHERN CONUS RIDGE TO THE SOUTH...AND A
MID LEVEL LOW TO THE NORTH IN SASKATCHEWAN/MANITOBA. THE RESULT WILL
BE SLIGHTLY WARMER THAN NORMAL HIGHS IN THE MID 80S ON
SATURDAY...FOLLOWED BY INCREASING PRECIPITATION CHANCES INTO
SUNDAY AS THE AFOREMENTIONED LOW DROPS SOUTH-SOUTHEAST FROM
SOUTHERN MANITOBA. AS IS COMMON WITH THESE TYPES OF
LOWS...PRECIPITATION CHANCES APPEAR THE HIGHEST FROM CENTRAL MN
INTO WI...WHERE FORCING/MOISTURE IS DEEPER. EXPECT SHOWERS WITH
ISOLATED THUNDERSTORMS ON SUNDAY...PARTICULARLY DURING THE AFTERNOON
HOURS AS DIURNAL HEATING AIDS DESTABILIZATION.

NEXT WEEK STARTS OUT ON A DRY AND MILD NOTE AS THE WEEKEND LOW
SHIFTS SOUTHEAST AND A BROAD SURFACE RIDGE BUILDS ACROSS THE
CENTRAL CONUS. THE LOCAL AREA REMAINS CRAMMED BETWEEN WESTERN
RIDGING AND EASTERN TROUGHING AT THE MID TO UPPER LEVELS OF THE
ATMOSPHERE...YIELDING COOLER THAN NORMAL HIGHS FROM MONDAY THROUGH
WEDNESDAY MOSTLY IN THE 70S...AND LOWS IN THE 50S.

THURSDAY AND FRIDAY BRING THE NEXT CHANCE FOR MEASURABLE
PRECIPITATION AS SHORTWAVE ENERGY BEGINS TO TRICKLE SOUTH ON THE
WESTERN PERIPHERY OF THE EASTERN CONUS TROUGH. CHANCES ARE NOT
HIGH AT THIS POINT GIVEN MODEST FORCING AND MOISTURE...BUT
SUFFICIENT FOR THE INCLUSION OF 20-30 POPS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 556 AM CDT FRI JUL 25 2014

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO WEAKEN AS THEM MOVE
ACROSS THE REGION THIS MORNING. FORECAST GUIDANCE WANTS TO SHOW A
FEW LOW CLOUDS ACROSS NORTHWEST MN LATER TODAY...BUT CONFIDENCE IS
TOO LOW TO INCLUDE IN THE TAF AT THIS TIME. LOOKING AHEAD...FOG
SHOULD DEVELOP AHEAD OF A COLD FRONT THAT IS FORECAST TO SLOWLY
MOVE ACROSS THE REGION LATER TODAY. THE BEST CHANCE FOR FOG IS
ACROSS THE EAST AT KRNH AND KEAU.

KMSP...
PRECIP WILL BE OUT OF THE REGION BEFORE 12Z...WITH VFR CONDITIONS
EXPECTED THROUGHOUT THE PERIOD. CHANCE FOR FOG IS LOW AT KMSP.

/OUTLOOK FOR KMSP/
SUN...VFR WITH MVFR/SHRA POSSIBLE. WINDS NW AT 10G15KTS.
MON...VFR. WINDS N AT 5KTS.
TUE...VFR. WINDS N AT 10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JRB
LONG TERM...LS
AVIATION...JRB
Hazardous weather outlook, Jul 25, 3:36 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 AM CDT FRI JUL 25 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
260945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
436 AM CDT FRI JUL 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS MORNING. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ON SATURDAY NIGHT AND SUNDAY...MAINLY
ALONG AND NORTH OF INTERSTATE 94. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 25, 1:08 AM CST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 AM CDT FRI JUL 25 2014

MNZ047-054>056-064-250800-
CHIPPEWA-LAC QUI PARLE-STEVENS-SWIFT-YELLOW MEDICINE-
208 AM CDT FRI JUL 25 2014

...THUNDERSTORMS MOVING INTO CHIPPEWA...LAC QUI
PARLE...STEVENS...SWIFT AND YELLOW MEDICINE COUNTIES THROUGH 300 AM
CDT...

AT 205 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF WHEATON TO
LAGOONA BEACH TO 5 MILES WEST OF MORITZ. THESE STORMS WERE MOVING
SOUTHEAST AT 45 MPH.

HAIL UP TO DIME SIZE...WINDS UP TO 50 MPH...AND FREQUENT LIGHTNING
ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BIG STONE NATIONAL WILDLIFE REFUGE
  FLORIDA CREEK WILDLIFE MANAGEMENT AREA
  FISH LAKE
  MADISON
  DONNELLY
  MORRIS
  CANBY
  APPLETON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4521 9647 4527 9646 4528 9643 4526 9630
      4522 9625 4520 9611 4540 9612 4541 9626
      4576 9625 4577 9577 4542 9575 4541 9569
      4516 9566 4465 9576 4462 9578 4463 9646
TIME...MOT...LOC 0707Z 301DEG 38KT 4586 9646 4535 9646
          4484 9664

JRB

The radar

The Minneapolis radar (KMPX), 49 km away, was scanning. The volume nearest the first event began at 11:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Dakota

When
July 25, 5:45 AM CST
Where
Dakota County, 3.56 mi ENE of Coates
Property damage
$50,000
Reported by
Newspaper
Coordinates
44.744, -92.966

A lightning strike caused damage to a home in Rosemount, Minnesota during the morning of Friday, July 25th. The home suffered extensive damage as a result of the lightning strike and fire. No one was hurt during the event.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523243.